Tornadoes · United States · Kansas · 2004
F0 tornado, Harper County, Kansas, May 29, 2004
This F0 tornado ran 0.5 miles across Harper County on May 29, 2004, touching down at 8:00 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 29, 2004
- Touchdown
- 8:00 PM CDT (01:00 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Harper County
- Touchdown point
- 37.300, -98.050
- Lift-off point
- 37.320, -98.050
- Record number
- 800
The warnings
55 minutes of warning. NWS ICT issued a tornado warning for this county at 00:05 UTC, 55 minutes before the tornado touched down, in force until 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:28 UTC | 00:30 UTC | Severe Thunderstorm Warning | ICT |
| 00:05 UTC | 01:00 UTC | Tornado Warning | ICT |
| 00:52 UTC | 01:45 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 29, 4:55 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 29, 4:55 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT SAT MAY 29 2004 .DISCUSSION... LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT SPEEDS OF 20 TO 25 MPH. COX --------------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT. FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP, THOUGH BY NO MEANS UNBREAKABLE. FULL SUNSHINE AND ADVECTION OF LOW 70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING CAP. OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS AFTN. MODELS SHOW UPPER JET STREAK OVER NRN OK. VERTICAL SHEAR PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE COMBINED WITH DEEPENING SURFACE LOW IN WRN KS. DRYLINE JUST E OF DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON. CONDITIONS LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL AND DEVELOPING SOUTHWARD ALONG DRYLINE. ANTICIPATE SCATTERED TO NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS. SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE. MAY SUBSEQUENTLY SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE TOWARD OUR FORECAST AREA. PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND. FOR THIS PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE CLOSE TO CRITERIA DURING THE EVENING. ALSO PLAN TO REMOVE LOW POPS FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK PER LATEST MODEL GUIDANCE. ALSO PLAN TO ADD LOW POPS FOR ELEVATED TSRA FRIDAY NIGHT. NO OTHER CHANGES PLANNED IN THE AFTERNOON PACKAGE. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 80 53 80 / 50 10 0 0 HUTCHINSON 63 79 52 80 / 40 10 0 0 NEWTON 64 80 52 80 / 50 10 0 5 ELDORADO 66 80 53 80 / 50 20 0 5 STROTHER FIELD 67 80 53 81 / 50 20 0 0 RUSSELL 58 77 50 76 / 40 10 0 5 GREAT BEND 59 78 50 77 / 30 10 0 0 SALINA 62 78 51 79 / 50 10 0 5 MCPHERSON 63 79 52 79 / 50 10 0 5 COFFEYVILLE 69 81 55 81 / 70 30 10 10 CHANUTE 69 80 54 80 / 70 30 10 10 IOLA 69 79 54 80 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 5:42 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT SAT MAY 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 542 PM CDT SAT MAY 29 2004 ...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT TORNADOES, ESPECIALLY LARGE ONES. MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Special weather statement, May 29, 4:57 PM CDT, 3 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. SECONDARY FREQUENCY ALSO BEING MONITORED IS 145.13 MHZ.
Local storm report, May 29, 6:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 W CORWIN 37.08N 98.34W
05/29/2004 0.75 INCH HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL ATTICA 37.24N 98.23W
05/29/2004 1.75 INCH HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 7:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM TORNADO 9 W ANTHONY 37.15N 98.19W
05/29/2004 HARPER KS LAW ENFORCEMENT
ROPE TORNADO, BREIF TOUCH DOWN
&&
LFWLocal storm report, May 29, 7:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 6 SW HARPER 37.22N 98.10W
05/29/2004 HARPER KS LAW ENFORCEMENT
3 DAMAGED FARM HOUSES.
&&
LFWLocal storm report, May 29, 7:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 2 SE HARPER 37.26N 98.00W
05/29/2004 HARPER KS BROADCAST MEDIA
NEW ROTATION.
&&
LFWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
1.0 hours before the tornado, 92 km from the path. May 30, 2004.
- Mixed-layer CAPE
- 3494 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 3787 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 7.0
- Supercell composite
- 22.4
- 0-3 km lapse rate
- 6.4 K/km
Lamont, OK (KLMN), 12:00Z
11.0 hours after it, 92 km from the path. May 30, 2004.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -301 J/kg
- Surface CAPE
- 53 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 29, 2004
77 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 4:21 PM CDT | F0 | Lincoln, NE | 1.0 | 20 | |||
| May 29 | 4:30 PM CDT | F1 | Lincoln, NE | 1.0 | 40 | $120,000 | ||
| May 29 | 4:43 PM CDT | F0 | Mitchell, KS | 0.1 | 50 | |||
| May 29 | 4:55 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 29 | 4:55 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 29 | 4:55 PM CDT | F0 | Lincoln, NE | 0.2 | 10 | |||
| May 29 | 5:04 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 29 | 5:06 PM CDT | F0 | Custer, NE | 0.2 | 20 | |||
| May 29 | 5:08 PM CDT | F0 | McIntosh, ND | 0.0 | 20 | |||
| May 29 | 5:10 PM CDT | F0 | Dawson, NE | 0.1 | 50 | |||
| May 29 | 5:14 PM CDT | F1 | McIntosh, ND | 3.0 | 60 | |||
| May 29 | 5:25 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 29 | 5:30 PM CDT | F0 | Holt, NE | 0.1 | 10 | |||
| May 29 | 5:30 PM CDT | F0 | Thayer, NE | 0.1 | 50 | |||
| May 29 | 5:33 PM CDT | F0 | Holt, NE | 0.1 | 10 | |||
| May 29 | 5:33 PM CDT | F0 | Holt, NE | 0.2 | 10 | $10,000 | ||
| May 29 | 5:53 PM CDT | F0 | Loup, NE | 0.1 | 10 | |||
| May 29 | 5:57 PM CDT | F1 | Cloud, KS | 4.0 | 200 | $180,000 | ||
| May 29 | 6:08 PM CDT | F0 | Brown, SD | 0.1 | 10 | |||
| May 29 | 6:11 PM CDT | F2 | Cloud, KS | 5.0 | 200 | $2.1 million | ||
| May 29 | 6:20 PM CDT | F1 | Republic, KS | 1.0 | 100 | |||
| May 29 | 6:22 PM CDT | F0 | Brown, SD | 0.3 | 30 | |||
| May 29 | 6:23 PM CDT | F0 | Edmunds, SD | 1.5 | 30 | |||
| May 29 | 6:25 PM CDT | F1 | Cloud, KS | 2.0 | 100 | |||
| May 29 | 6:28 PM CDT | F1 | Republic, KS | 3.5 | 200 | $3.2 million | ||
| May 29 | 6:29 PM CDT | F0 | Custer, OK | 6.0 | 200 | $1,000 | ||
| May 29 | 6:30 PM CDT | F3 | Buchanan, MO | 7.0 | 400 | $30,000 | ||
| May 29 | 6:35 PM CDT | F0 | Edmunds, SD | 1.5 | 30 | |||
| May 29 | 6:45 PM CDT | F0 | Republic, KS | 0.5 | 50 | |||
| May 29 | 7:17 PM CDT | F0 | Harper, KS | 0.5 | 40 | |||
| May 29 | 7:17 PM CDT | F2 | Blaine, OK | 19.7 | 1,760 | $2.5 million | ||
| May 29 | 7:20 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:20 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:25 PM CDT | F1 | Harper, KS | 6.0 | 75 | $50,000 | ||
| May 29 | 7:28 PM CDT | F0 | Marshall, KS | 1.0 | 75 | $10,000 | ||
| May 29 | 7:30 PM CDT | F0 | Gage, NE | 0.1 | 50 | |||
| May 29 | 7:35 PM CDT | F0 | Clinton, MO | 1.0 | 75 | |||
| May 29 | 7:36 PM CDT | F0 | Republic, KS | 1.0 | 75 | |||
| May 29 | 7:39 PM CDT | F0 | Leflore, MS | 2.0 | 50 | |||
| May 29 | 7:43 PM CDT | F2 | Harper, KS | 8.0 | 500 | $180,000 | ||
| May 29 | 7:50 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:56 PM CDT | F1 | Republic, KS | 0.5 | 100 | $50,000 | ||
| May 29 | 8:04 PM CDT | F1 | Canadian, OK | 4.5 | 50 | $30,000 | ||
| May 29 | 8:05 PM CDT | F0 | Buchanan, MO | 0.2 | 50 | |||
| May 29 | 8:09 PM CDT | F0 | Republic, KS | 0.2 | 50 | $10,000 | ||
| May 29 | 8:10 PM CDT | F1 | Marshall, KS | 1.0 | 75 | |||
| May 29 | 8:13 PM CDT | F0 | Pawnee, NE | 0.2 | 100 | |||
| May 29 | 8:14 PM CDT | F1 | Canadian, OK | 2.0 | 20 | $10,000 | ||
| May 29 | 8:15 PM CDT | F0 | Lincoln, NE | 0.1 | 20 | |||
| May 29 | 8:19 PM CDT | F1 | Harper, KS | 2.5 | 440 | $1.2 million | ||
| May 29 | 8:22 PM CDT | F0 | Canadian, OK | 0.1 | 20 | |||
| May 29 | 8:25 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 8:28 PM CDT | F1 | Sumner, KS | 6.0 | 500 | $250,000 | ||
| May 29 | 8:30 PM CDT | F1 | Hickman, KY | 5.4 | 100 | |||
| May 29 | 8:32 PM CDT | F0 | Sumner, KS | 1.0 | 60 | $30,000 | ||
| May 29 | 8:32 PM CDT | F0 | Republic, KS | 0.5 | 50 | |||
| May 29 | 8:35 PM CDT | F0 | Washington, KS | 1.0 | 50 | |||
| May 29 | 8:40 PM CDT | F1 | Clinton, MO | 20.0 | 150 | $30,000 | ||
| May 29 | 8:42 PM CDT | F3 | Sumner, KS | 2.5 | 600 | 1 | $18 million | |
| May 29 | 8:45 PM CDT | F1 | Canadian, OK | 1.0 | 50 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.